Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 247, NWS Dodge City, KS

July 8, 2019Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 2019, 7:15 PM CDT for Finney County, Kearny County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2019, 7:15 PM CDT (00:15 UTC)
Expired
Jul 8, 2019, 8:15 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:15 PM CDTHAIL 18 N Deerfield, KSSOCIAL MEDIA REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS53 KDDC 090015
SVRDDC
KSC055-093-090115-
/O.NEW.KDDC.SV.W.0247.190709T0015Z-190709T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
715 PM CDT Mon Jul 8 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kearny County in southwestern Kansas...
  Western Finney County in southwestern Kansas...

* Until 815 PM CDT.

* At 714 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Holcomb, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Garden City, Holcomb and Deerfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 10116 3826 10065 3804 10061 3800 10064
      3800 10066 3797 10066 3785 10075 3800 10121
TIME...MOT...LOC 0014Z 279DEG 19KT 3810 10106 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
4 follow-up statements
335 
WWUS53 KDDC 090032
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
732 PM CDT Mon Jul 8 2019

KSC093-090041-
/O.CAN.KDDC.SV.W.0247.000000T0000Z-190709T0115Z/
Kearny KS-
732 PM CDT Mon Jul 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3820 10109 3826 10065 3804 10061 3800 10064
      3800 10066 3797 10066 3791 10075 3804 10110
TIME...MOT...LOC 0031Z 277DEG 17KT 3811 10097 

$$

KSC055-090115-
/O.CON.KDDC.SV.W.0247.000000T0000Z-190709T0115Z/
Finney KS-
732 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN FINNEY COUNTY...

At 731 PM CDT, a severe thunderstorm was located 8 miles north of
Holcomb, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Garden City and Holcomb. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 10109 3826 10065 3804 10061 3800 10064
      3800 10066 3797 10066 3791 10075 3804 10110
TIME...MOT...LOC 0031Z 277DEG 17KT 3811 10097 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
451 
WWUS53 KDDC 090043
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
743 PM CDT Mon Jul 8 2019

KSC055-090115-
/O.CON.KDDC.SV.W.0247.000000T0000Z-190709T0115Z/
Finney KS-
743 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN FINNEY COUNTY...

At 743 PM CDT, a severe thunderstorm was located 8 miles north of
Garden City, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 10099 3826 10065 3804 10061 3800 10064
      3800 10066 3797 10066 3795 10074 3805 10099
TIME...MOT...LOC 0043Z 279DEG 19KT 3810 10089 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
964 
WWUS53 KDDC 090059
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
759 PM CDT Mon Jul 8 2019

KSC055-090115-
/O.CON.KDDC.SV.W.0247.000000T0000Z-190709T0115Z/
Finney KS-
759 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTH CENTRAL FINNEY COUNTY...

At 759 PM CDT, a severe thunderstorm was located 8 miles northeast of
Garden City, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Finney County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10065 3804 10061 3800 10064 3800 10066
      3797 10066 3798 10073 3808 10088 3822 10089
TIME...MOT...LOC 0059Z 279DEG 19KT 3809 10078 

HAIL...0.75IN
WIND...60MPH
 
$$

FINCH
151 
WWUS53 KDDC 090113
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
813 PM CDT Mon Jul 8 2019

KSC055-090123-
/O.EXP.KDDC.SV.W.0247.000000T0000Z-190709T0115Z/
Finney KS-
813 PM CDT Mon Jul 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FINNEY COUNTY
WILL EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3826 10065 3804 10061 3800 10064 3800 10066
      3797 10066 3798 10073 3808 10088 3822 10089
TIME...MOT...LOC 0113Z 232DEG 28KT 3823 10067 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:47 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 8, 6:47 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
647 PM CDT Mon Jul 8 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 135 PM CDT Mon Jul 8 2019

An isolated thunderstorms will be possible late this afternoon
during peak heating across southwest Kansas with a better chance
of thunderstorms along a warm front moving into central Kansas.
Any storms that do form do not look to become severe, but frequent
lightning will be a possibility. The best chance of thunderstorms
will be along the I-70 corridor around midnight when a MCS moves
through the area. Strong winds over 60 mph will be the main
concern with these storms. The remainder of the overnight through
tomorrow looks quiet with skies becoming mostly clear by sunrise
tomorrow. Winds will generally be from the southeast through
tonight becoming light and variable tomorrow morning. As for
temperatures, lows tonight look to range from the low 60s across
west central Kansas to low 70s across south central Kansas. Highs
tomorrow are expected to reach into the low to mid 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 135 PM CDT Mon Jul 8 2019

A summer like weather pattern emerges through the long term period
as an upper level high builds over the Central and Southern
Rockies. However, a stray thunderstorm or two can not be ruled out
during peak heating into the early evening hours each day.
Temperatures through the long term look to range form the upper
80s to upper 90s for highs and 60s to around 70 degrees for lows.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 639 PM CDT Mon Jul 8 2019

Scattered thunderstorms will roll across north central and
portions of southwest Kansas overnight. The area that will have
the best chance for these storms will be Hays, Garden City and
possibly Dodge City. Based on the latest short term models some
scattered thunderstorms will be possible in the Garden City area
between 01z and 03z Tuesday and Dodge City between 04z and 07z
Tuesday. Thunderstorms that cross the Hays area between 04z and
10z Tuesday will be capable of producing reduced visibilities due
to heavy rainfall and at least MVFR ceilings. Outside these
storms the winds will be mainly southeast at 10 to 15 knots
overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  94  68  91 /  20   0   0   0
GCK  64  93  64  90 /  40   0   0   0
EHA  65  96  64  92 /  20   0   0   0
LBL  68  95  64  91 /  10   0   0   0
HYS  62  92  68  86 /  60  10  10   0
P28  72  95  71  95 /  20   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Burgert
Hazardous weather outlook, Jul 8, 3:04 AM CDT, 16 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Mon Jul 8 2019

KSZ030-031-043>046-061>066-074>081-084>090-090815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Mon Jul 8 2019 /204 AM MDT Mon Jul 8 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A risk of strong to severe storms exists mainly for tonight for
areas along the I-70 corridor with the main threat of thunderstorm
winds of 60 mph or greater and heavy rain. Elsewhere isolated
storms could develop further south along the highway 83 corridor
although this environment is not as favorable for development. If
storms do develop, strong winds and heavy rain will also be the
threat.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

High temperatures in the mid to upper 90s
 will be the case for the end of the workweek into the weekend.

Days 2-7 Hazards
----------------
* Tuesday
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 8, 4:06 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Mon Jul 8 2019

KSZ061-062-082200-
Kearny KS-Hamilton KS-
406 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 406 PM CDT/306 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles north of Syracuse, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

LAT...LON 3815 10204 3826 10195 3826 10123 3791 10165
      3809 10205
TIME...MOT...LOC 2106Z 208DEG 16KT 3818 10178

FINCH
Special weather statement, Jul 8, 5:23 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
523 PM CDT Mon Jul 8 2019

KSZ061-062-082300-
Kearny KS-Hamilton KS-
523 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY AND WESTERN FINNEY COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 523 PM CDT/423 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles north of Kendall, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton, northern Kearny and western Finney Counties.

LAT...LON 3826 10171 3826 10113 3804 10110 3800 10179
      3822 10182
TIME...MOT...LOC 2223Z 249DEG 17KT 3820 10150

FINCH
Local storm report, Jul 8, 6:05 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             13 NW LAKIN             38.09N 101.40W
07/08/2019  M1.75 INCH       KEARNY             KS   PUBLIC

&&

RB
Local storm report, Jul 8, 6:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             13 NNE KENDALL          38.12N 101.47W
07/08/2019  E1.75 INCH       KEARNY             KS   PUBLIC

            SOCIAL MEDIA REPORT.

&&

RML
Local storm report, Jul 8, 6:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             13 NNE KENDALL          38.12N 101.47W
07/08/2019  E1.75 INCH       KEARNY             KS   PUBLIC

            SOCIAL MEDIA REPORT.

&&

RML
Local storm report, Jul 8, 7:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             9 N LAKIN               38.08N 101.28W
07/08/2019  M0.88 INCH       KEARNY             KS   PUBLIC

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:12 PM CDTSpecial Weather StatementDDCLane48 min
Jul 8, 11:44 PM CDTSpecial Weather StatementDDCLane, Scott46 min
Jul 9, 12:01 AM CDTSpecial Weather StatementDDCNess, Trego44 min
Jul 9, 12:38 AM CDTSpecial Weather StatementDDCEllis, Lane, Ness, Rush, Trego52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.